Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 26 May 2012

A Measure of Monotonicity of two Random Variables

Farida Kachapova1 & Ilias Kachapov2

Journal of Mathematics and Statistics, Volume 8, Issue 2, pp. 221–228 · doi.org/10.3844/jmssp.2012.221.228

8,692 accesses8,989 downloads2 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: When analyzing random variables it was useful to measure the degree of their monotone dependence or compare pairs of random variables with respect to their monotonicity. Existing coefficients measure general or linear dependence of random variables. Developing a measure of monotonicity was useful for practical applications as well as for general theory, since monotonicity was an important type of dependence. Approach: Existing measures of dependence are briefly reviewed. The Reimann coefficient was generalized to arbitrary random variables with finite variances. Results: The article describes criteria for monotone dependence of two random variables and introduces a measure of this dependence-monotonicity coefficient. The advantages of this coefficient are shown in comparison with other global measures of dependence. It was shown that the monotonicity coefficient satisfies natural conditions for a monotonicity measure and that it had properties similar to the properties of the Pearson correlation; in particular, it equals 1 (-1) if and only if the pair X, Y was comonotonic (counter-monotonic). The monotonicity coefficient was calculated for some bivariate distributions and the sample version of the coefficient was defined. Conclusion/Recommendations: The monotonicity coefficient should be used to compare pairs of random variables (such as returns from financial assets) with respect to their degree of monotone dependence. In the problems where the monotone relation of two variables has a random noise, the monotonicity coefficient can be used to estimate variance and other central moments of the noise. By calculating the sample version of the coefficient one will quickly find pairs of monotone dependent variables in a big dataset.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2012 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Kachapova, F. & Kachapov, I. (2012). A Measure of Monotonicity of two Random Variables. Journal of Mathematics and Statistics, 8(2), 221–228. https://doi.org/10.3844/jmssp.2012.221.228

Licence
© Science Publications
Issue
Volume 8, Issue 2
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
A Measure of Monotonicity of two Random VariablesJournal of Mathematics and Statistics · Volume 8, Issue 2 · pp. 221–228 · © Science PublicationsDownload